Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 135, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Sep 1, 2000, 4:08 PM CDT for Columbia County, Sauk County, Wisconsin. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 1, 2000, 4:08 PM CDT (21:08 UTC)
- Expired
- Sep 1, 2000, 5:15 PM CDT
- In force
- 67 min
- Issued by
- NWS Milwaukee, WI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Columbia County, WI, Sauk County, WI
The radar
The Milwaukee radar (KMKX), 91 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 4:45 PM CDT | Hail 0.75 | Poynette, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 350 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.3
The text
As transmitted, in the capitals the NWS used until 2016.
286 WUUS53 KMKX 012108 SVRMKE WIC021-111-012215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 408 PM CDT FRI SEP 1 2000 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SAUK COUNTY IN SOUTH CENTRAL WISCONSIN COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN * UNTIL 515 PM CDT * AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHWEST OF PORTAGE TO 13 MILES SOUTHWEST OF MERRIMAC...MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MERRIMAC AT 415 PM CDT. LAKE WISCONSIN AT 420 PM CDT. POYNETTE AT 440 PM CDT. PARDEEVILLE AT 445 PM CDT. HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4351 8975 4334 8969 4332 8904 4363 8903 REM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 1:51 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Sep 1, 1:51 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 330 AM CDT FRI SEP 1 2000 FORECAST CHALLENGES ARE POTENTIAL FOR SEVERE WEATHER ACROSS SOUTHERN WISCONSIN...POSITION OF FRONTAL BOUNDARY...HEAVY RAIN POTENTIAL AND RESULTING TEMPERATURE FORECASTS. MODELS HAVE NOT REALLY HANDLED THE POTION OF THE FRONTAL BOUNDARY WELL. THEY HAVE TENDED TO BE TO FAST ON THE SOUTHWARD SAG. THIS AFTERNOON APRROACHING WEAK SHORTWAVE OVER W IA/SW MN HAS RESULTED IN KEEPING THE TROF A BIT MORE PRONOUNCED. INSTABILITY AXIS HAS LI'S OF AROUND -10..LATEST RUC SOUNDINGS SHOW LOW LEVEL CAP WEAKENING. AS RESULT MAIN PROBLEM IS WHEN CONVECTION WILL CHANGE FROM ACCAS ABOVE CAP...TO MORE SURFACE BASED. WHEN/IF THIS HAPPENS CAPES OF AROUND 3000 J/KG ARE INDICATED WITH THE RISING PARCELS. WIND FIELDS ARE WEAK..SO EVEN THOUGH ACTUAL WIND DIRECTIONS ARE FAVORABLE FOR SUPERCELLS..THE ACTUAL SHEAR VALUES ARE QUITE LOW. THIS MEANS HEAVY RAINS ARE ANTICIPATED WITH ANY DEVELOPING THUNDERSTORMS. LOW LEVEL MOISTURE CONVERGENCE HAS BEEN INCREASING IN THE INSTABILITY AXIS...SO CAP MAY BE BROKEN SOON...ESPECIALLY WITH APPROACHING WEAK SHORTWAVE. HEAVY RAIN POTENTIAL WILL BE DUE TO TRAINING. WILL MENTION HEAVY RAINS...BUT NO FLASH FLOOD WATCH SINCE FFG VALUES ARE FAIRLY HIGH...AND MAIN EFFECT OF UPPER SHORTWAVE APPEARS HEADED JUST NW OF OUR FORECAST AREA THIS AFTERNOON. AFTER SHORTWAVE PASSES BOUNDARY SHOULD SAG SOUTH MORE...BUT AVN STILL HAS BOUNDARY JUST N OF THE WI/IL BORDER INTO NOON TIME SATURDAY. HOWEVER FORCING IS WEAK. COOL AIR WILL BE SHALLOW WITH MID LEVEL INSTABILITY AND 2000 G/KG CAPES CONTINUING EVEN SATURDAY JUST NORTH OF THE SRUFACE BOUNDARY. NEXT SHORTWAVE MOVING INTO THE N PLAINS SATURDAY SHOULD INTENSIFY SURFACE LOW OVER THE CENTRAL/N PLAINS...THAT WOULD BRING THE BOUNDARY FARTHER N ON SUNDAY. OBVIOUSLY POSTION OF BOUNDARY...AND LOW CLOUD COVER N OF IT WILL DICATATE MAX TEMPS THIS WEEKEND. DIFFERENCES IN AVN AND NGM BASED MOS BEAR THIS OUT WITH 10 DEGREE DIFFERENCES BETWEEN THEM. WILL LEAN MORE TOWARD THE AVN. .UWNMS...NOT AVAILABLE. .MKX...NONE. $$h HENTZ
In the hours before
Special weather statement, Sep 1, 11:00 AM CDT, 5 hours 8 minutes before
WIZ046-047-051-052-056>060-062>072-022300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1100 AM CDT FRI SEP 1 2000 ...HAZARDOUS WEATHER OUTLOOK... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... THREAT... SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. THE THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. DISCUSSION... A WARM AND HUMID AIRMASS WILL INTERACT WITH A FRONTAL BOUNDARY SAGGING IN FROM THE NORTH...AND AN APPROACHING UPPER LEVEL DISTURBANCE...TO GENERATE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. HEAVY RAIN IS THE BIGGEST THREAT...BUT SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE CHANCE OF THUNDERSTORMS IS EXPECTED TO CONTINUE TONIGHT...BUT WITH THE LOSS OF SURFACE HEATING THE RISK OF SEVERE WILL DIMINISH SOMEWHAT...WHILE THE THREAT OF HEAVY RAIN CONTINUES. SPOTTER ACTIVATION... STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND INTO THE EVENING HOURS. HENTZ
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 2:10 PM CDT | Severe Thunderstorm Warning | MKX | Sauk | 35 min |
| Sep 1, 2:44 PM CDT | Severe Thunderstorm Warning | MKX | Sauk | 31 min |
| Sep 1, 3:28 PM CDT | Severe Thunderstorm Warning | MKX | Marquette | 62 min |
| Sep 1, 4:38 PM CDT | Tornado Warning | MKX | Columbia | 67 min |
| Sep 1, 5:04 PM CDT | Tornado Warning | MKX | Dane | 56 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.